Osaka Journal of Mathematics

Deformations of singularities of plane curves: Topological approach

Maciej Borodzik

Full-text: Open access


In this paper we use a knot invariant, namely the Tristram--Levine signature, to study deformations of singular points of plane curves. We bound, in some cases, the difference between the $M$-number of the singularity of the central fiber and the sum of $M$-numbers of the generic fiber.

Article information

Osaka J. Math., Volume 51, Number 3 (2014), 573-585.

First available in Project Euclid: 23 October 2014

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14H20: Singularities, local rings [See also 13Hxx, 14B05]
Secondary: 14H10: Families, moduli (algebraic) 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}


Borodzik, Maciej. Deformations of singularities of plane curves: Topological approach. Osaka J. Math. 51 (2014), no. 3, 573--585.

Export citation


  • V.I. Arnol'd, A.N. Varchenko and S.M. Guseĭ n-Zade: Singularities of Differentiable Mappings, II, Nauka, Moscow, 1984, (Russian).
  • M. Borodzik: Morse theory for plane algebraic curves, J. Topol. 5 (2012), 341–365.
  • M. Borodzik: Abelian $\rho$-invariants of iterated torus knots; in Low-Dimensional and Symplectic Topology, Proc. Sympos. Pure Math. 82, Amer. Math. Soc., Providence, RI, 2011, 29–38.
  • M. Borodzik: A $\rho$-invariant of iterated torus knots, arxiv:0906.3660v3, an updated version of [3251-03?] with two sign mistakes corrected.
  • M. Borodzik and H. Żo\lądek: Complex Algebraic Plane Curves via Poincaré–Hopf Formula, III, Codimension Bounds, J. Math. Kyoto Univ. 48 (2008), 529–570.
  • C. Christopher and S. Lynch: Small-amplitude limit cycle bifurcations for Liénard systems with quadratic or cubic damping or restoring forces, Nonlinearity 12 (1999), 1099–1112.
  • D. Eisenbud and W. Neumann: Three-Dimensional Link Theory and Invariants of Plane Curve Singularities, Annals of Mathematics Studies 110, Princeton Univ. Press, Princeton, NJ, 1985.
  • \begingroup G.-M. Greuel, C. Lossen and E. Shustin: Introduction to Singularities and Deformations, Springer Monographs in Mathematics, Springer, Berlin, 2007. \endgroup
  • A. Hirano: Construction of plane curves with cusps, Saitama Math. J. 10 (1992), 21–24.
  • R. Kirby and P. Melvin: Dedekind sums, $\mu$-invariants and the signature cocycle, Math. Ann. 299 (1994), 231–267.
  • S.Yu. Orevkov: On rational cuspidal curves. I. Sharp estimate for degree via multiplicities, Math. Ann. 324 (2002), 657–673.
  • S.Yu. Orevkov, M.G. Zaidenberg: On the number of singular points of plane curves..